Among patients with asthma and chronic obstructive pulmonary disease (COPD) overlap (ACO), long-acting beta2-agonist (LABA) therapy is associated with a decreased risk for myocardial infarction, and combination therapy with inhaled corticosteroids (ICS) may reduce the risk for death or hospitalization, according to study results published in the Journal of Asthma.
Researchers performed a systematic review of the literature to compare the effectiveness and safety of inhaled medications (corticosteroids and bronchodilators) either in combination or alone in patients with ACO. A total of 3382 articles were retrieved; however, only 3 randomized controlled trials, 6 cohort studies, and 1 nested case control study fulfilled the inclusion criteria for 3 independent analyses representing 181,603 patients.
In 2 cohort studies, the use of LABA was associated with a decreased risk for myocardial infarction vs non-LABA use in patients with asthma-COPD overlap (risk ratio, 0.80; 95% CI, 0.74-0.87; P <.0001). In addition, the researchers’ meta-analysis of pooled data demonstrated that ICS/LABA use was associated with a lower risk of death or hospitalization compared with LAMA or LABA monotherapy (risk ratio, 0.82; 95% CI, 0.75-0.90; P <.0001). Results from randomized controlled studies showed no clear difference in lung function decline in forced expiratory volume in 1 second among patients receiving ICS and/or LABA compared with placebo.
“Future studies should include high quality data and [a] larger number of patients which would help further characterize the safety and efficacy of inhaled corticosteroids and bronchodilator-based therapies in treating patients with a suspected overlap between asthma and COPD,” the researchers wrote.
Amegadzie JE, Gorgui J, Acheampong L, Gamble JM, Farrell J, Gao Z. Comparative safety and effectiveness of inhaled bronchodilators and corticosteroids for treating asthma–COPD overlap: a systematic review and meta-analysis [published online November 12, 2019]. J Asthma. doi:10.1080/02770903.2019.1687716
This article originally appeared on Pulmonology Advisor